Cough Medicine (Decongestant) Reduces My Tinnitus

Discussion in 'Support' started by Steve G, Jan 26, 2020.

    1. Steve G

      Steve G Member

      Location:
      Australia
      Tinnitus Since:
      20th November 2016
      Cause of Tinnitus:
      Slap to left ear made worse by ultrasonic dental clean 2019
      Hi ,

      I have had a bad chest infection and cough over the last few days and have been taking a cough medicine - decongestant every 6 hours. I have noticed that my tinnitus is definitely reduced from its normal high pitched squeal to a low level humming in my left ear only.

      Has anybody got any ideas why it is reducing the intensity of my normally terrible tinnitus that is normally all over my brain to a low level hum in one ear only?

      Thanks for any thoughts you may have.

      Regards,

      Steve
       
    2. Chinmoku

      Chinmoku Member Benefactor

      Tinnitus Since:
      10/2018
      Cause of Tinnitus:
      Started with a cold, possibly worsened by medication/noise
    3. AUTHOR
      AUTHOR
      Steve G

      Steve G Member

      Location:
      Australia
      Tinnitus Since:
      20th November 2016
      Cause of Tinnitus:
      Slap to left ear made worse by ultrasonic dental clean 2019
      Thanks for the reply.

      Benadryl PE, for Chesty Cough & Nasal Congestion.

      Each 5 mL of Oral Liquid Contains: Guaiphenesin 100 mg, Phenylephrine Hydrochloride 5 mg. This product also contains Benzoates, Saccharin, Sorbitol (21 g/60 mL).

      Chesty Cough & Nasal Congestion Medicine
       
    4. OnceUponaTime
      Busy

      OnceUponaTime Member Podcast Patron Benefactor Hall of Fame Advocate

      Location:
      New York
      Tinnitus Since:
      11/11
      Cause of Tinnitus:
      Noise
      I'm not sure, but enjoy the relief.
       
    5. AUTHOR
      AUTHOR
      Steve G

      Steve G Member

      Location:
      Australia
      Tinnitus Since:
      20th November 2016
      Cause of Tinnitus:
      Slap to left ear made worse by ultrasonic dental clean 2019
      Thanks, It great why it lasts.

      It wears off after about 4 hours and then the usual squealing starts returning as it is now.

      Time for another dose.
       
    6. LukeYoung
      Stressed

      LukeYoung Member Benefactor

      Location:
      Toowoomba, Queensland, Australia
      Tinnitus Since:
      06/16
      Cause of Tinnitus:
      A loud Concert - Noise Exposure
      Some have codeine in them but I guess this doesn’t.. weird
       
    7. Chinmoku

      Chinmoku Member Benefactor

      Tinnitus Since:
      10/2018
      Cause of Tinnitus:
      Started with a cold, possibly worsened by medication/noise
      Interesting, from wiki,
      Guaifenesin has muscle relaxant and anticonvulsant properties and may act as an NMDA receptor antagonist. It might be this? It seems to have effects similar to opioids

      "Phenylephrine is a sympathomimetic drug, which means that it mimics the actions of epinephrine (commonly known as adrenaline) or norepinephrine." This might also have to do with it.
       
      • Agree Agree x 1
    8. Chinmoku

      Chinmoku Member Benefactor

      Tinnitus Since:
      10/2018
      Cause of Tinnitus:
      Started with a cold, possibly worsened by medication/noise
    9. AUTHOR
      AUTHOR
      Steve G

      Steve G Member

      Location:
      Australia
      Tinnitus Since:
      20th November 2016
      Cause of Tinnitus:
      Slap to left ear made worse by ultrasonic dental clean 2019
      Forgot to mention, I am also taking 2 x 500 mg paracetamol at the same time. It definitely has an effect on my tinnitus not that I can take it forever but it may just assist with spikes.
       
    10. Chinmoku

      Chinmoku Member Benefactor

      Tinnitus Since:
      10/2018
      Cause of Tinnitus:
      Started with a cold, possibly worsened by medication/noise
      Ok, I went to a pharmacy and purchased an over the counter syrup whose only ingredient is Guaifenesin. I started taking it. Let's see if it does anything.
       
    11. Chinmoku

      Chinmoku Member Benefactor

      Tinnitus Since:
      10/2018
      Cause of Tinnitus:
      Started with a cold, possibly worsened by medication/noise
      No improvement with Guaifenesin for me. Desperate for relief. Even sleeping has become hard now
       
      • Hug Hug x 1
    12. JasonP
      No Mood

      JasonP Member

      Tinnitus Since:
      6/2006
      I don't know for sure. Could it be the Phenylephrine in the syrup? The Phenylephrine is supposed to be an selective α1-adrenergic receptor agonist and can be used to drain fluid from the inner ear from the eustachian tube.

      Did you ever try using Phenylephrine on its own? If so, did that help?
       
Loading...

Share This Page